Illinois, 2016

Dense Fog in Illinois, April 24, 2016

April 24, 2016 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred on the western periphery of a surface high pressure ridge that extended from the Upper Ohio Valley southward across the southern Appalachian Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 11:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 11:04 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1204 AM CDT SUN APR 24 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 139 PM CDT Sat Apr 23 2016

Any remaining low level clouds will continue to dissipate before
evening. Otherwise clear skies will prevail through Sunday as the
axis of the surface high pressure ridge shifts to the eastern
seaboard by Sunday afternoon. This will also allow winds to shift to
a southerly direction by Sunday morning boosting temperatures
to around 80/lower 80s Sunday afternoon.

Monday becomes a transition day as surface low pressure develops to
our north and west. This will be close enough to warrant small
chance POPS in our NW tier of counties beginning Monday/Monday
afternoon and then mainly north of I-64 Monday night. Dry weather
will dominate elsewhere through Monday night compliments of the
continuing influence of surface high pressure.

.LONG TERM...(Tuesday through Saturday)
Issued at 139 PM CDT Sat Apr 23 2016

Average confidence starts off the long term with forecast models in
fairly good agreement, but still some uncertainty over convective
timing and placement. Confidence decreases to below average by late
next week with greater model variability regarding the potential
arrival of another storm system next weekend.

Starting with Tuesday, a cold front is forecast to be draped just
north of the region along the I-70 corridor. This front should drop
south through the forecast area during the day Tuesday prior to
stalling near or just south of the region Tuesday night. Moisture
pooling along this front will yield somewhat better instability by
Tuesday afternoon, and consequently the potential for scattered
thunderstorm development.

The stalled frontal boundary is forecast to move back to the north
as a warm front on Wednesday as low pressure slowly tracks east from
the Central Plains into the Missouri Valley. The greatest potential
for showers and thunderstorms in the immediate area should arrive
Wednesday afternoon into Wednesday night as shortwave energy pivots
northeast into the Middle Mississippi Valley. There remains some
concern for strong to severe thunderstorms during this time frame
given the juxtaposition of instability and bulk shear, but it is
still too early to iron out the details.

Beyond Wednesday night, the forecast becomes much less certain. The
ECMWF and Canadian both sweep most of the precipitation potential
south and east of the area on Thursday in the wake of a cold frontal
passage. The incoming drier air mass delays the next chance of
storms until late Friday night or Saturday (ECMWF) and possibly even
later (Canadian). Meanwhile, the GFS keeps a quasi-stationary
frontal boundary in the general vicinity through the period. With a
much more humid air mass, the potential for at isolated to scattered
thunderstorms also sticks around through late week. At this point,
the current forecast reflects a blend of models, which keeps very
small chances in from Thursday through Friday night, and introduces
somewhat better chances by Saturday with the approach of our next
storm system.

Much of the extended period will be influenced by southwesterly flow
of varying degree. As a result, temperatures are forecast to be
warmer than normal through the period. Highs should range from the
upper 70s to lower 80s, with lows in the upper 50s to lower 60s.

&&

.AVIATION...
Issued at 1203 aM CDT Sun Apr 24 2016

Quite a quandry with weak surface pressure gradient along and east
of the Mississippi River, along the western extension of the high
pressure ridge and a sharper gradient over Missouri as of 04z
Sunday.

Seeing alot of visibility observations dip into the MVFR to
IFR/LIFR category across Southern IL and adjoining parts of KY and
IN. With unrestricted ceilings and an implied ridge axis over the
same area, temperatures/dewpoint depressions have rapidly
diminished, generating dew and some fog. However,
horizontal/slant/vertical visibilities from sites, such as KPAH, are
not exactly matching visual observations of fog development.

With this in mind, am keeping visibilities in the MVFR category
through 12z, but have added a mention of MIFG to account for
transient pockets of lower visibilites. Model suggest some minor
lift for low cloud development around 12z, but not seeing much in
the way of moisture to be lifted near the boundary layer. The LAMP
and short range model consensus guidance appear to have a handle
on the current visibility reductions. The greatest visibility
reductions should remain in Southeast Illinois, and away from the
WFO PAH TAF sites during the first 6 hours. Otherwise, the VFR
forecast remains intact for the remainder of the forecast period.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RLS
LONG TERM...RJP
AVIATION...Smith
Hazardous weather outlook, Apr 23, 2:24 AM CST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CDT SAT APR 23 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 AM CDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST FOR ALL OR A PORTION OF THE
REGION FROM MONDAY THROUGH FRIDAY. THE BEST CHANCES WILL BE
WEDNESDAY AND WEDNESDAY NIGHT...WHEN A FEW STRONG TO SEVERE STORMS
WILL BE POSSIBLE. OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING
WILL BE THE PRIMARY CONCERNS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT NEXT WEDNESDAY AND
WEDNESDAY NIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
April 24, 2:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625965, 625966, 625967, 625968, 625969, 625970, 625971, 625972, 625973, 625974, 625975, 625976, 625977, 625978, 625979, 625980, 625981, 625982, 625983.